Michigan, 2019

Winter Storm and Winter Weather in Michigan, December 9 to 10, 2019

December 9 to 10, 2019 · NWS MQT · 5 events in 5 counties and zones

A low pressure system lifting across northern Lake Michigan produced moderate to heavy snow over portions of west and central Upper Michigan from the 9th into the morning of the 10th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system lifting across northern Lake Michigan produced moderate to heavy snow over portions of west and central Upper Michigan from the 9th into the morning of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 9, 5:52 AM CST, 8 minutes earlier.

Area forecast discussion, Dec 9, 5:52 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
652 AM EST Mon Dec 9 2019

.SHORT TERM...(Today and tonight)
Issued at 505 AM EST MON DEC 9 2019

WV imagery and RAP analysis indicated a mid/upper level trough from
Hudson Bay into the Dakotas. 700-300 mb qvector conv and a baroclinic
leaf IR satellite signature was noted ahead of a shrtwv through the
central Dakotas that supported an expanding area of snow from northern
and central MN into nw WI and western Lake Superior. Areas of fzdz
persisted overnight supported by low level (280k) isentropic lift.
As deeper moisture moves into northern Upper Michigan, the fzdz has
become mixed more with snow at times. Untreated roads across the
area will remain slippery this morning.

Today, models suggest that an impressive band of 800-600 mb fgen
will develop and spread through mainly the western portions of Upper
Michigan that will support moderate to heavy snow. As winds back
from ne to north and 850 mb temps drop from -10C to -17C,
additional lake enhancement will also boost snow totals. Since
overall amounts through this evening could approach 8 inches today
from near IWD to Bergland and White Pine, the advisory was upgraded
to a warning. Farther east, the snow should mainly increase during
the afternoon with snowfall amounts should still remain in the
advisory range from the Keweenaw through north central Upper
Michigan. Expect amounts through this evening from 4 to 7 inches
with SLR values in the 15/1 to 20/1 range. Over the south and east,
fzdz will linger through much of the morning before the deeper
moisture and snow arrives. Even though snow amounts from IMT to ESC
and ISQ should only amount to 1 to 3 inches, the advisory remains in
effect for the impacts of the mixed precipitation.

Tonight, expect a transition to pure LES overnight as the deeper
moisture and large scale lift exit the region. Cyclonic low level
flow this evening with 850 mb temps in the -14C to -18C range will
favor moderate to briefly heavy LES or lake enhanced snow for north
wind favored areas this evening. SLR values should exceed 20/1 as a
greater portion of the DGZ will be in the convective layer. Winds
will then back to nw overnight with additional CAA dropping 850
mb temps to -20C. An influx of drier air with lowering inversion
heights will limit snowfall amounts.

.LONG TERM...(Tuesday through Sunday)
Issued at 329 AM EST MON DEC 9 2019

Flow becomes highly amplified through the first half of the week as
troughing becomes established across the central and eastern parts
of the CONUS, ushering in brief shot of bitter cold, arctic air as
the main trough continues to push eastward through mid-week. This
cold snap doesn't appear to be long-lived, with temperatures
gradually warming towards the end of the week as return flow
develops ahead of a developing low-pressure system. Plenty of winter
weather will accompany this cold air outbreak, along with the chance
for a few shots of widespread snow later in the week/weekend.

Tuesday through Wednesday night - The main forecast concerns are
lake-effect snow showers that will move in and out of the northwest
to west wind snow belts and the Arctic air mass that will track
across the region. During this time period, an anomalously strong (2-
4+ SDs) area of high pressure will accompany the arctic air mass as
it drops south across the Upper-Mississippi Valley and lower Great
Lakes, with 850mb temperatures falling into the -20 to -25C degree
range at times. Tuesday, we're looking at highs in the single digits
across the interior west and teens elsewhere. However, a secondary
shortwave arriving on Wednesday will usher in the coldest air during
this outbreak, pushing daytime highs down into the single digits
across much of the area. Locations that see more lake-effect clouds
across the Keweenaw and out east may not feel the full brunt of the
single digits. As for overnight lows during this time period, cloud-
free areas will likely see temperatures drop of very quickly into
the -10 to -15 degree range, especially across the interior west and
central. Again, areas over the Keweenaw Peninsula and out east will
be slightly warmer, with lows near zero. If those temperatures
weren't cold enough, the colder air working across the region will
bring breezy conditions at times, meaning it will feel much colder.
Still some details to work out and fine-tune in regards to wind and
potential impacts on temperatures from lake-effect clouds in some
spots, but it does appear that wind chills may reach the -15 to
-30F range Wednesday morning. The -30F wind chills do not appear
to be widespread at the moment, but certainly looks like much of the
interior west and central will see wind chills in the -20 to -25F
range Wednesday morning. Wednesday wind chills will improve somewhat
during the day, but due to breezy winds look to remain below zero.

Another result of of the bitter cold will be the arrival of moderate
to at times heavy lake-effect snow Tuesday through Wednesday night.
With a couple shortwaves moving across the region during this time
period, especially the stronger wave arriving on Wednesday, the lake-
effect snow showers will meander between the northwest to west wind
snow belts. Particularly, locations around/north of the Porkies and
around/east of Munising look to see the best chance for long periods
of persistent snow showers. As for snowfall amounts during this time
period, it's difficult to say given the complex nature of the lift
going in and out of the DGZ and varying inversion heights. Wouldn't
be surprised if a few locations pick up around a foot when all is
said and done, with higher confidence in locations that see the
persistent, heavier snow showers. The complicating factor with cold
air outbreaks like this is that when we start to see 850mb
temperatures approach the -20 to -25C+ thresholds, the DGZ thins and
a lot of the lift is focused above that DGZ sweet spot for efficient
snow production. So, we tend to see small dendrites and lower SLRs
as a result. Looking at the current data and forecast soundings,
locations out east look to see the best chance at seeing heavy lake-
effect snow, as the colder air is arrives a bit later on and allows
for more focus lift through the DGZ Tuesday/Tuesday night. Now, for
areas that may not get into the heavier lake-effect snow this
doesn't mean there won't be impacts. The smaller snowflakes will
likely cause sharply reduced visibilities, along with blowing snow
as well.

Thursday through Friday - The lake-effect snow shuts down as return
flow develops ahead of an approaching wave from the west on
Thursday, and then another stronger waves digging out of the Rockies
Friday into Saturday. These separate waves will bring chances for
additional widespread snow. Did not make any adjustments to NBM PoPs
that far out given the model uncertainty in the overall strengthen
of these waves. The return flow will put us back into a warming
trend though, with day time highs warming back up into the teens/20s
on Thursday, and then 30s by Friday.

Upcoming Weekend - The stronger wave progged to move across the area
into Saturday looks to continue it's track into Ontario. Models
aren't in great agreement with this wave, with the GFS being the
strongest and showing the potential for some heavier snow wrapping
back around the surface low. Still too much uncertainty that far
out, especially given the ECMWF and Canadian are far less
impressive. However, behind this wave another shot of colder air
will drop south in its wake towards the second half of the weekend.
This air mass doesn't appear to be as strong with 850mb temperatures
dropping to around -10 to -15C, but should still allow for lake-
effect snow to develop across parts of the Lake Superior snowbelts.
&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 650 AM EST MON DEC 9 2019

Lingering fzdz mixed with snow is expected at KSAW through mid
morning before the precipitation changes over to all snow. Moderate
to occasionally heavy snow will spread into the west this morning
and into KSAW this afternoon that will result in IFR conditions
with the potential for periods of LIFR vsby. After the widepsread
snow moves out this evening, lake effect snow showers will
continue overnight with mainly MVFR conditions and some ocnl IFR
vsby with any heavier bands.

&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 329 AM EST MON DEC 9 2019

Northeast winds between 20 and 30 knots, with the strongest winds
expected to funnel down the western arm of the lake into the Duluth
area will linger through the morning hours today. By mid-day, winds
remain 20 to 30 knots, but become northerly as a low pressure system
tracks lifts northeast across lower Michigan. As this low tracks
over Lake Huron tonight, Arctic air will begin to spill across the
lake with north to northwest winds between 20 and 30 knots and a few
gale gusts to 35 knots. The beginning of this colder air mass will
allow moderate freezing spray to develop and linger today/tonight.

Expect this colder, more unstable airmass to linger across the lake
through mid-week. Tuesday through Wednesday, winds will meander back
and forth between west and northwesterly, between 20 and 30 knots. A
few gale force gusts to 35 knots are possible, especially Tuesday
night through Wednesday as cold air advection strengthens across the
Upper Great Lakes. As the colder air streaming across the region
strengthens Tuesday through Wednesday, moderate freezing spray will
linger, becoming heavy Tuesday night through Wednesday.

Winds diminish by Thursday morning to speeds generally between 15 and
25 knots, and linger through Friday backing southerly as high
pressure moves over the area. Warmer air moves back into the region
as well, shutting down any freezing spray threats.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until 10 PM EST this evening for MIZ001-
     003>006-084.

  Winter Storm Warning until 10 PM EST /9 PM CST/ this evening for
     MIZ002-009.

  Winter Weather Advisory until 7 PM EST /6 PM CST/ this evening
     for MIZ010>013.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JLB
LONG TERM...Ritzman
AVIATION...JLB
MARINE...Ritzman
Hazardous weather outlook, Dec 9, 3:44 AM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
444 AM EST Mon Dec 9 2019

MIZ001>007-009>014-084-085-100945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
444 AM EST Mon Dec 9 2019 /344 AM CST Mon Dec 9 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Ongoing lingering freezing drizzle early this morning will cause a
light glaze of ice in spots. Light to moderate snow then moves in
and lingers through this evening. Locally heavier snow is
expected across far western Upper Michigan through this evening. See
the latest Winter Weather Message for further details.

Waves building upwards of 8 to 10 feet along the tip of the
Keweenaw Peninsula and locations east of Marquette to Grand Marais
may cause minor beach erosion tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Moderate to possibly heavy lake effect snow is expected for the
west to northwest wind lake effect snow belts Tuesday into early
Thursday.

Wind chill values may drop into the -10 to -25 range Tuesday night
into Wednesday morning and again Wednesday night as a very cold
Arctic airmass moves into the region.

Waves building upwards of 10 to 12 feet on Wednesday mainly east
of Munising over to Whitefish Point may cause minor lakeshore
flooding and beach erosion concerns.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports of hazardous
conditions from freezing drizzle or reports of moderate to heavy
snow to the National Weather Service in Marquette. The public may
also submit reports via our webpage, Facebook page, or on Twitter
using #906wx.

LSZ162-240>251-263>267-100945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
444 AM EST Mon Dec 9 2019 /344 AM CST Mon Dec 9 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few west gales to 35 knots are possible Tuesday and Tuesday
night. Northwest gales look likely on Wednesday, especially across
the east half of the lake. See the latest Open Lake Forecast for
details.

As the colder push of Arctic air arrives Tuesday night through
Wednesday, widespread heavy freezing spray looks to develop. See
the latest Open Lake Forecast for details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-100945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
444 AM EST Mon Dec 9 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Ritzman

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Gogebic

When
December 9, 6:00 AM CST to 9:00 PM CST
Where
Gogebic forecast zone
Reported by
Social Media
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

There was a public report of nearly a foot of snow in approximately 15 hours near Bessemer.

Winter Storm, Ontonagon

When
December 9, 7:00 AM EST to 10:00 PM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer eight miles north of Mass City measured nearly 10 inches of snow in 12 hours.

Winter Weather, Northern Houghton

When
December 9, 8:00 AM EST to December 10, 8:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Snowfall totals over a 24-hour period included 11 inches in Painesdale, nearly 10 inches in Twin Lakes and 8 inches in Houghton.

Winter Weather, Baraga

When
December 9, 8:00 AM EST to December 10, 8:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Observers measured 8 inches of snow in Herman and 6.4 inches of snow in Watton over a 24-hour period.

Winter Weather, Marquette

When
December 9, 11:00 AM EST to December 10, 5:00 AM EST
Where
Marquette forecast zone
Reported by
NWS Employee
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Snowfall totals over an approximate 18-hour period included from 7 to 8 inches in Marquette to nearly 9 inches in Harvey.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867385, 867386, 867528, 867529, 867524.